Home > Subjects > Pharmacology > Serotonin Syndrome after Cardiopulmonary Bypass: A Case Dem...
A&A Case Reports:
doi: 10.1213/XAA.0000000000000010
Case Reports: Case Report

Serotonin Syndrome after Cardiopulmonary Bypass: A Case Demonstrating the Interaction Between Methylene Blue and Selective Serotonin Reuptake Inhibitors

Hanna, Engy R. MD; Clark, Jeffrey A. MD

Collapse Box

Abstract

Methylene blue, a drug used to treat vasoplegia and methemoglobinemia, also inhibits monoamine oxidase-A. When given in combination with serotonergic medications, methylene blue can lead to serotonin excess syndrome. Given the widespread use of serotonergic medication to treat depression, anesthesia providers should be aware of this potentially lethal interaction. Patients undergoing cardiopulmonary bypass for cardiac surgery are a specific population at risk for postbypass vasoplegic shock. The use of methylene blue to treat vasoplegia in this group of patients should be weighed in light of their current medications and potential drug interactions.

© 2014 International Anesthesia Research Society

You currently do not have access to this article.

You may need to:

Note: If your society membership provides for full-access to this article, you may need to login on your society’s web site first.

Login

Become a Society Member